Tennessee, 2010Excessive Heat in Tennessee, May 15, 2010
May 15, 2010 · NWS OHX · 1 event in 1 county or zone
A young boy took shelter from an approaching thunderstorm in a hot car. He died en route to the hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young boy took shelter from an approaching thunderstorm in a hot car. He died en route to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 15, 2:42 PM CST, 18 minutes earlier.
Area forecast discussion, May 15, 2:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SAT MAY 15 2010
.DISCUSSION...
SCT STRONG TO SVR STORMS ONGOING ACROSS THE MID STATE THIS
AFTERNOON. BOUNDARY IS JUST NORTH OF THE ACTIVITY AND SHOULD
CONTINUE TO MOVE SLOWLY NORTHWARD AS A WARM FRONT.
THE WEAK UPPER RIDGE THAT HAS BEEN IN PLACE WILL BEGIN TO WEAKEN
TONIGHT. ADDITIONALLY...A STRONG UPPER WAVE WILL MOVE OUR WAY AND
SPREAD A MORE WIDESPREAD VERSION OF SHOWERS AND TSTMS BACK ACROSS
THE AREA LATE TONIGHT AND INTO SUNDAY. GENERAL QPF AMOUNTS OF 1 TO
2 INCHES IS EXPECTED FROM MIDNIGHT TONIGHT THROUGH 7 PM ON MONDAY.
LOCAL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE IN SOME LOCATIONS
AS WELL. THUS...GIVEN THE PREVIOUS CONDITIONS...WE HAVE ISSUED A FLASH
FLOOD WATCH FOR TONIGHT AND RUN IT THROUGH 7 PM ON SUNDAY. THE
WATCH INCLUDES OUR NORTHWESTERN TWO THIRDS OF THE CWA. IT LOOKS
LIKE THE HEAVIEST RAIN WILL OCCUR ACROSS THAT AREA. ALSO...THAT IS
THE AREA THAT HAS RECEIVED THE MOST RAINFALL OVER THE LAST DAY OR
SO.
AS FOR THE SVR WX THREAT...CURRENT THINKING IS THAT THE THREAT WILL
GENERALLY BE FOR THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
850 AND MID LEVEL JETS DO NOT LOOK STRONG ENOUGH TO SUSTAIN A SVR
OVERNIGHT THREAT.
STILL LOOKING AT THE MAIN FROPA TAKING PLACE DURING THE DAY ON
MONDAY. MUCH OF THE DEEPER MOISTURE WILL OUTRUN THE COLD FRONT SO
SEE NO NEED TO EXTEND THE FLOOD WATCH BEYOND SUNDAY EVENING ATTM.
WE ARE CURRENTLY NOT OUTLOOKED FOR ANY SVR POTENTIAL FOR SUN OR MON.
THROUGH THE EXTENDED...SLIGHTLY COOLER AIR TO MOVE IN BEHIND THE
FRONT ALONG WITH PARTLY CLOUDY SKIES AND TEMPS JUST BELOW SEASONAL
LEVELS. A WEAK SYSTEM MAY SPREAD A FEW SHOWERS AND TSTMS BACK ACROSS
THE AREA AS WE REACH NEXT WEEKEND.
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 66 77 64 78 / 80 90 60 40
CLARKSVILLE 66 77 63 76 / 90 90 60 40
CROSSVILLE 63 75 62 75 / 60 90 70 70
COLUMBIA 67 78 66 80 / 80 90 60 40
LAWRENCEBURG 68 79 66 81 / 80 90 50 40
WAVERLY 67 78 64 78 / 90 90 60 40
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ005>011-022>034-
056>060-062-093-094.
&&
21
Hazardous weather outlook, May 15, 4:16 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
19
In the hours before
Local storm report, May 15, 11:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 4 S FRANKLIN 35.87N 86.84W
05/14/2010 WILLIAMSON TN NWS EMPLOYEE
TREES SNAPPED IN HALF.
&&
21Special weather statement, May 15, 11:57 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010
TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...
AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.
HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
JLM
Local storm report, May 15, 1:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND GST 5 N COLUMBIA 35.69N 87.05W
05/15/2010 E58 MPH MAURY TN PUBLIC
58 MPH WIND GUST REPORTED JUST NORTH OF COLUMBIA.
&&
JLMLocal storm report, May 15, 2:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL ERIN 36.32N 87.70W
05/15/2010 E0.75 INCH HOUSTON TN LAW ENFORCEMENT
&&
21Local storm report, May 15, 2:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 E MCMINNVILLE 35.69N 85.72W
05/15/2010 E1.00 INCH WARREN TN LAW ENFORCEMENT
&&
21Excessive Heat, Coffee
- When
- May 15, 3:00 PM CST
- Where
- Coffee forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
A 2 year old Manchester boy sought shelter from an approaching thunderstorm in a hot car. He buckled himself in his car seat but was unable to unbuckle it when the storm passed. His father found him in the car and rushed to the hospital but the boy died en route.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 15, 20103 deaths · 2 events
- Flood in Missouri, May 15, 20101 death · 1 event
- Hail and Lightning Strikes in North Carolina, May 15, 2010$600,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Mississippi, May 15 to 16, 2010$311,000 · 1 in hail · 21 events
- Hail and Damaging Wind in Georgia, May 15 to 16, 2010$500,000 · 1 in hail · 4 events
- Flooding in Illinois, May 15 to 18, 2010$500,000 · 3 events
- Flash Flooding and Flooding in Missouri, May 15 to 17, 2010$27,000 · 1.75 in hail · 22 events
- Flash Flood and Flood in Kentucky, May 15 to 16, 2010$18,000 · 1.75 in hail · 19 events
- Flooding in Missouri, May 15 to 31, 2010$20,000 · 2 events
- Lightning Strike in Texas, May 15, 2010$20,000 · 1 event
- Hail and Damaging Winds in Kentucky, May 15, 2010$5,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 15, 2010$4,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237382.